Alert archive / Hawaii / Flash Flood Warnings in 2006

Flash Flood Warning 7, NWS Honolulu, HI

February 19, 2006Honolulu County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Feb 19, 2006, 8:26 PM HST for Honolulu County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 19, 2006, 8:26 PM HST (06:26 UTC)
Expired
Feb 19, 2006, 11:30 PM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Counties, with a storm outline in the text

County Honolulu County, HI

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 6.4 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2006-02-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 345 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2006-02-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
345 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
849 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WGHW50 PHFO 200627
FFWHFO
HIC003-200930-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
826 PM HST SUN FEB 19 2006

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF OAHU IN HONOLULU COUNTY

* UNTIL 1130 PM HST

* AT 822 PM HST...RADAR SHOWED HEAVY RAIN NEAR KAILUA...OR ABOUT 10
  MILES NORTHEAST OF HONOLULU. THE AREA OF HEAVY RAIN WAS NEARLY
  STATIONARY.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  KAHUKU...LAIE...HAUULA...WAIAHOLE...KANEOHE AND PUNALUU.

THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN
EFFECT.

MOVE TO HIGHER GROUND NOW. STAY AWAY FROM STREAMS AND LOW LYING AREAS
PRONE TO FLOODING.

BE ESPECIALLY CAUTIOUS SINCE IT IS HARDER TO SEE FLASH FLOODING IN
THE DARK. AVOID TRAVEL.

DO NOT TRY TO CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR
ON FOOT. THE WATER MAY BE TOO DEEP TO CROSS SAFELY. TURN AROUND...
DON/T DROWN.

REPORT FLOODING TO POLICE OR CIVIL DEFENSE OFFICIALS FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

THIS FLASH FLOOD WARNING MAY NEED TO BE EXTENDED BEYOND 1130 PM HST
IF FLASH FLOODING CONDITIONS PERSIST.

LAT...LON 2133 15776 2136 15763 2171 15790 2161 15799

$$
POWELL
1 follow-up statement
000
WGHW70 PHFO 200907
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
1105 PM HST SUN FEB 19 2006

HIC003-200915-
ISLAND OF OAHU IN HONOLULU COUNTY-
1105 PM HST SUN FEB 19 2006

...THE FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF OAHU IN
HONOLULU COUNTY...

...A FLASH FLOOD WATCH FOR THE ISLANDS OF KAUAI OAHU AND MOLOKAI 
REMAINS IN EFFECT UNTIL 10 PM HST MONDAY...

THE HEAVY RAINS AND FLOODING HAVE SUBSIDED...BUT RUNOFF IS STILL
OCCURRING AND STREAMS WILL REMAIN HIGH FOR SEVERAL HOURS.

DON/T TRY TO CROSS FLOODED ROADWAYS OR FAST FLOWING STREAMS IN YOUR
VEHICLE OR ON FOOT. IT MAY BE TOO DANGEROUS. TURN AROUND...DON/T
DROWN.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA SOURCES FOR THE
LATEST SEVERE WEATHER INFORMATION. REPORT FLOODING TO THE POLICE OR
CIVIL DEFENSE OFFICIALS FOR RELAY TO THE NATIONAL WEATHER SERVICE.

LAT...LON 2133 15776 2136 15763 2171 15790 2161 15799

$$
POWELL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Feb 19, 4:00 PM HST, 4 hours 26 minutes earlier.

Area forecast discussion, Feb 19, 4:00 PM HST, 4 hours 26 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE HONOLULU HI
400 PM HST SUN FEB 19 2006

CORRECTED SYNOPSIS

.SYNOPSIS...
A WEAKENING UPPER LEVEL LOW NORTHWEST OF THE MAIN HAWAIIAN ISLANDS
WILL CONTINUE TO BRING HIGH CLOUDS TO THE AREA THROUGH MONDAY.
SHOWERS WILL FAVOR WINDWARD AND MAUKA AREAS AS TRADE WINDS SLOWLY
RETURN. THROUGH TONIGHT...SOME OF THOSE SHOWERS COULD BE HEAVY.
&&

.DISCUSSION...
SEVERAL WINDWARD OAHU RAIN GAGES REPORTED MORE THAN 2 INCHES OF RAIN
DURING THE 24 HOUR PERIOD ENDING AT 2 PM THIS AFTERNOON...WITH MOST
OF THE RAIN FALLING LAST NIGHT. THE LULUKU GAGE REPORTED THE MOST
RAIN DURING THE 3 HOUR PERIOD FROM 11 AM TO 2 PM WITH A TOTAL OF
1.95 INCHES.

AN UPPER LEVEL LOW REMAINS TO THE NORTHWEST OF THE ISLANDS...AND
ANOTHER ONE TO THE NORTHEAST. THE SYSTEM TO THE NORTHWEST HAS BEEN
WEAKENING AND LIFTING TO THE NORTH...WHILE THE SYSTEM TO THE
NORTHEAST HAS BEEN SLOWLY MOVING SOUTH. THESE TWO SYSTEMS ARE
RESPONSIBLE FOR THE HIGH CLOUDS THAT CONTINUE OVER THE ISLANDS...AND
THESE CLOUDS ARE EXPECTED TO BE OVERHEAD THROUGH TOMORROW. THE
MODELS SHOW A RETURN TO A ZONAL UPPER LEVEL FLOW BY TUESDAY MORNING.

THESE SYSTEMS ARE ALSO HELPING TO ENHANCE SHOWERS AROUND THE
ISLANDS. SEVERAL REPORTS OF LIGHTNING AND THUNDER HAVE BEEN
RECEIVED...MAINLY OVER WINDWARD OAHU...AND OVER MAUI TODAY. MOST OF
THE RAIN TODAY FELL OVER OAHU...WITH THE SHOWERS CONSTANTLY FORMING
OVER THE WINDWARD SIDE OF THE KOOLAU MOUNTAIN RANGE.

LITTLE CHANGE IS NOTED IN THE LATEST MODEL RUNS...SO HAVE MADE
LITTLE CHANGE TO THE GRIDS. MAIN CHANGE HAS BEEN TO UP THE POPS OVER
WINDWARD AREAS THROUGH TOMORROW EVENING.

HAVE PUT A DENSE FOG ADVISORY BACK UP FOR THE BIG ISLAND SUMMITS
AGAIN AS THE FOG THICKENS. BASED ON THE MAUNA KEA AND MAUNA LOA WEB
CAMS...THERE WERE SEVERAL BREAKS IN THE FOG DURING THE DAY...BUT
EXPECT THINGS TO WORSEN OVERNIGHT AGAIN.

&&

.MARINE...
SURF REPORTS RECEIVED TODAY WERE ABOVE THE 8 FOOT ADVISORY LEVEL FOR
EAST FACING SHORES...AS EXPECTED. HIGH SURF ADVISORY REMAINS POSTED
THROUGH TONIGHT...AND SURF HEIGHTS ARE EXPECTED TO BE BELOW ADVISORY
LEVEL BY DAYBREAK MONDAY.
&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH SURF ADVISORY UNTIL 6 AM HST MONDAY FOR KAUAI WINDWARD-OAHU
KOOLAU-OLOMANA-MOLOKAI WINDWARD-MAUI WINDWARD WEST-WINDWARD
HALEAKALA-BIG ISLAND NORTH AND EAST.

DENSE FOG ADVISORY UNTIL 10 AM HST MONDAY FOR BIG ISLAND SUMMITS.
&&

M BALLARD

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 19, 3:34 PM HSTDense Fog AdvisoryHFOHawaii29 hr
Feb 19, 9:34 PM HSTFlash Flood WarningHFOKauai3 hr
Feb 20, 2:14 AM HSTFlash Flood WarningHFOKauai3 hr

Nearby

Flash Flood Warnings in Hawaii, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.